clopen.solutions
OP-00141 Open

Marcus's inequality for the permanent of block permanents

Submit a result

Let $\operatorname{per}$ be the permanent. For integers $m, k \ge 2$, partition $A \in \mathbb{C}^{mk \times mk}$ into an $m \times m$ array of $k \times k$ blocks $A_{ij}$, and let $G$ be the $m \times m$ matrix with entries $g_{ij} = \operatorname{per}(A_{ij})$. Lieb proved the inequality below for $m = 2$, and showed that it would follow from his permanental dominance conjecture. For real $A$, Pate showed that for each $m$ it holds for all but finitely many $k$.

Problem. Is $\operatorname{per}(A) \ge \operatorname{per}(G)$ for all integers $m, k \ge 2$ and every Hermitian positive semidefinite $A \in \mathbb{C}^{mk \times mk}$?

Source: Marcus, in Marcus and Minc (1965), Conjecture 9.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
FA — Functional Analysis
Secondary
CO
Keywords
block matrices, OpenProblemsInNLA, permanents
Literature checked
Oct. 6, 2026 by clemens-admin

References

@article{marcus1965,
  author  = {Marcus, Marvin and Minc, Henryk},
  title   = {Permanents},
  journal = {Amer. Math. Monthly},
  volume  = {72},
  number  = {6},
  year    = {1965},
  pages   = {577--591},
  doi     = {10.1080/00029890.1965.11970575},
}
@article{lieb1966,
  author  = {Lieb, Elliott H.},
  title   = {Proofs of some conjectures on permanents},
  journal = {J. Math. Mech.},
  volume  = {16},
  number  = {2},
  year    = {1966},
  pages   = {127--134},
  doi     = {10.1512/iumj.1967.16.16008},
}
@article{pate1982,
  author  = {Pate, Thomas H.},
  title   = {Inequalities relating groups of diagonal products in a {G}ram matrix},
  journal = {Linear Multilinear Algebra},
  volume  = {11},
  number  = {1},
  year    = {1982},
  pages   = {1--17},
  doi     = {10.1080/03081088208817427},
}
@incollection{wanless2022,
  author        = {Wanless, Ian M.},
  title         = {Lieb's permanental dominance conjecture},
  booktitle     = {The Physics and Mathematics of {E}lliott {L}ieb, Vol. {II}},
  editor        = {Frank, Rupert L. and Laptev, Ari and Lewin, Mathieu and Seiringer, Robert},
  publisher     = {EMS Press},
  year          = {2022},
  pages         = {501--516},
  doi           = {10.4171/90-2/48},
  eprint        = {2202.01867},
  archivePrefix = {arXiv},
}
@article{zhang2016,
  author        = {Zhang, Fuzhen},
  title         = {An update on a few permanent conjectures},
  journal       = {Spec. Matrices},
  volume        = {4},
  number        = {1},
  year          = {2016},
  pages         = {305--316},
  doi           = {10.1515/spma-2016-0030},
  eprint        = {1608.02844},
  archivePrefix = {arXiv},
}
@misc{openproblemsinnla-mi12,
  author       = {Townsend, Alex},
  title        = {{MI-12}: Marcus's inequality for the permanent of block permanents},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/matrix-inequalities-and-norms/MI-12/README.md},
  note         = {Read at commit e375a6f, 2026-09-30},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00141, "Marcus's inequality for the permanent of block permanents", clopen.solutions.